NEW DISASTROUS MED

Everytime I have a new med prescribed, I always, ALWAYS ask the Dr the same question, 'Will it affect by legs'? And I asked him twice.

Both times he answered 'no my dear you will be fine'.

FINE MY ARSE

This was Thurs and after taking said med, which apparently is supposed to aid sleep, I had 6 hours of full blown, all over body, RLS in savagery.

After 3 hours of torture I was so desperate I took extra Sifrol (which I'm terrified of doing .... augmentation). And after another 3 hours of emulating Michael J Fox on steroids, I up-ended a bottle of sleepers. Don't know how many I took but I was desperate. Eventually I fell asleep or probably more accurately, I passed out.

and woke at 3 pm.

I managed to stay awake all day altho extremely dopey.

I had an early night turned in at 8pm. I slept straight thro until just now .... 4pm. I feel so awake and alert .... I guess that's how normal people feel when they wake up, but I doubt it takes them 19 hours to do so!!

With all things considered, it's actually my bad. It's my responsibility to ensure that any new medication will not have any detrimental effect on my RLS.

FYI .... the name of the menacing new drug is MIRTAZON.

So now that can be added to Prozac and Zoloft and Valium antidepressants I can't take. Why he insisted on taking me off Lexam has me beat.

Can you guys give me some suggestions please about your antidepressants that you have successfully used without effecting your RLS.

There is something that I have neglected to tell you .... yesterday I took the TV out of the bedroom. Even tho it's never on when I'm (trying to), sleep, still it's there but last night it was gone. Maybe that had something to do with it.

I'm pretty sure that absolute sheer body and brain exhaustion had a lot more to do with it.

Have almost finished my packing and am moving in 2 weeks. (To a city that has just been flooded, not to worry ... I can swim)😃

13 Replies

oldestnewest
  • Just googled " mirtazon and rls" --- wow! It is certainly a nasty one.

    There is a list of antagonist meds on the rls-uk.org site -- but may not cover all generic names. Useful to print out and bring with you to the appointment.

    "Don't be asking - Be armed!"

  • That is Mirtazapine. That is an SSRI which are notoriously bad for RLS:

    healthdirect.gov.au/medicin...

    yes it can help with sleep but the Dr dropped the ball on that one. Mind you that's not surprising!

  • Hi Raffs, great to see your name again.

    I was so saddened by your post questioning whether you are going thru augmentation or not. I didn't reply because I have no idea what its like but I hazard a guess that

    you received many replies that were able to give you great advice.

    Yes my doctor definitely dropped the ball on this one, and as you know, I have had nothing but disastrous results from the three doctors that I have seen since I arrived in this small country town. (Only 2 weeks to go .... YAY! 😃 But who's counting)

    However, a few weeks ago the straw rocked up that finally broke the camel's back and I ditched all of those doctors and went to a private clinic and OMG the difference in the 'Duty of Care' was unbelievable. Admittedly, it does cost .... but the old saying 'you get what you pay for' comes into effect.

    No more jumping thru hoops to get a script and the efficiency of the nurses that take my blood every week to check my INR results is outstanding.

    This one particular Dr, of whom I thought I had struck gold, right from the first consultation, unfortunately, is the doctor who made this dreadful mistake. He will be devastated, I am sure, when I see him next.

    And here it is 3am and I'm back on the phone, but I can't really complain after having 19 hours sleep previously.

    I seriously hope that you are having a better day today. Again it was great to see your name. I think of you often and wonder how you're going. Take care .... P😜

    Oh almost forgot, I have some see arriving this Tuesday.

  • I hate to tell you this, raffs, but this med is in a class all by itself, and it is not an SSRI, just so we have it clear. SSRI's are a whole different animal than Mirtazapine. I have been taking it for almost 10 years with no problems at a pretty high dose, very high dose, actually. No more panic attacks, no more anxiety attacks, and life is much better. But we all know one person can take one thing, and it will not bother them, and then with someone else, it is "poison".

  • My apologies on my error and thanks for putting me right.

    My Dr tried me on it twice and it ramped up the RLS to unbearable limits after 2 nights on it. I lumped Zispin in with the SSRI's as I had been trying that along with them - oh so many of them!!!

    Glad it's working for you.

  • Some RLS can take Mirtazapine, I am on it and so is Nightdancer. I can actually understand if you needed an antidepressant why the doctor tried it because it is not an SSRI or a Tricyclic ,Mirtazapine is in a class of its own .It can worsen symptoms too though as you discovered.

    However if you needed something purely for sleep then Trazadone would have been a safe option

  • A good method of spotting things that may impact your RLS is if in fact it end in “ine” so amitrytaline, mirtazipine , sertaline, duloxotine, they don’t have to be the class of medication my neurologist gave a general rule of thumb on it. I have had mirtazpine in the past like all things it CAN help with sleep but it’s not forced to.

    Someone suggested trazadone as a better solution I would argue it would have been given it’s a really terrible anti-depressant and helps people with sleep without being a sedative however that has also being linked to RLS. My concern is we who things prescribed coincidentally get a horrible attack on the night of new medication and it then becomes don’t take that. In this case the evidence backs up mirtazipine but there are some that are genuinely not evidenced it just so happens to be random and boom we all strike that off our lists of never taking.

    I hate to say it but if we ever got seriously depressed I have no idea what they would do because all are ruled out. Apologies if someone has been in a serious depression state it was just a broad statement because the treatment tends to antagonise our already suffering ailment.

  • Wellbutrin (not avaliablein the UK ) and Trazadone are the only 2 antidepressants which are stated by the experts to be safe for RLS x

  • However chemically trazadone is a terrible anti-depressants and tends not to be used for such because of its poor treatment however it solves sleep.

  • I wish you good luck on your move. :)

    The worst reactions to meds are truly torture and always take time to work out of our systems. It is impossible for others to understand what it is like. My heart goes out to you for your suffering. Anti depressants always

    Worsened my symptoms but that was years ago. Perhaps some work differently now and would give relief. My sister took anafrinil (sp?)

    With good results.

  • Sorry to hear about you're rls ramping up. Have you tried Trazadone? I am able to take it. I also take Effexor. Not sure how you might react to that one. Best of luck friend.

  • You are lucky that you can take Effexor, lash65. But, so many people have so many different reactions, it is all trial and error.

  • It's true that not everybody reacts the same. I'm struggling with rls and trying to figure out my triggers as well. With me, it doesn't seem to be the antidepressants causing it. I am more of the mind, at least in my case, that it's food related. Still trying to suss it out. :)

You may also like...